Alert archive / Florida / Coastal Flood Statements in 2014

Coastal Flood Statement 1, NWS Key West, FL

October 9, 2014Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 9, 2014, 2:47 PM EDT for Monroe County, Florida. It took effect at Oct 9, 2014, 8:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2014, 2:47 PM EDT (18:47 UTC)
In effect from
Oct 9, 2014, 8:00 PM EDT
Expired
Oct 10, 2014, 4:00 AM EDT
In force
8 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2014-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2014-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WHUS42 KKEY 091847
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
247 PM EDT THU OCT 9 2014

FLZ076>078-100800-
/O.NEW.KKEY.CF.S.0001.141010T0000Z-141010T0800Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
247 PM EDT THU OCT 9 2014

...MINOR COASTAL FLOODING POSSIBLE IN LOW-LYING AREAS TONIGHT...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS IN
  COMBINATION WITH THE SPRING TIDES SHOULD LEAD TO MINOR COASTAL
  FLOODING OF LOW- LYING AREAS IN THE FLORIDA KEYS TONIGHT.

* TIMING...WATER LEVELS WILL BE AROUND ONE HALF OF A FOOT ABOVE
  PREDICTED VALUES...ESPECIALLY DURING THE TIME OF HIGH TIDE TONIGHT.
  THE TIMES OF HIGH TIDE RANGE FROM AROUND 1100 PM IN THE LOWER AND
  UPPER KEYS...TO AROUND 300 AM EARLY FRIDAY MORNING FOR THE MIDDLE
  KEYS.

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE LOWEST
  ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW...AND SOME LOW-
  LYING DOCKS AND SEAWALLS COULD BE OVER-TOPPED.

$$

CLR
1 follow-up statement
041 
WHUS42 KKEY 100019 AAA
CFWKEY

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
819 PM EDT THU OCT 9 2014

FLZ076>078-100800-
/O.CON.KKEY.CF.S.0001.000000T0000Z-141010T0800Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
819 PM EDT THU OCT 9 2014

UPDATED FOR TIMING

...MINOR COASTAL FLOODING POSSIBLE IN LOW LYING AREAS...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS IN 
  COMBINATION WITH THE SPRING TIDES SHOULD LEAD TO MINOR COASTAL 
  FLOODING OF LOW- LYING AREAS IN THE FLORIDA KEYS TONIGHT. 

* TIMING...WATER LEVELS WILL BE AROUND ONE HALF OF A FOOT ABOVE
  PREDICTED VALUES...ESPECIALLY DURING THE TIME OF HIGH TIDE TONIGHT.
  THE TIMES OF HIGH TIDE RANGE FROM AROUND 1100 PM IN THE LOWER AND
  MIDDLE KEYS...TO AROUND 300 AM EARLY FRIDAY MORNING FOR FLORIDA BAY
  AND THE BAY SIDE OF THE UPPER KEYS.

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE 
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW...
  AND SOME LOW- LYING DOCKS AND SEAWALLS COULD BE OVER-TOPPED. 

$$

BWC

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 9, 2:40 PM EDT, 7 minutes earlier.

Area forecast discussion, Oct 9, 2:40 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
240 PM EDT THU OCT 9 2014

.DISCUSSION...A LOW LEVEL ANTICYCLONE HAS DEVELOPED ACROSS THE
SOUTHEASTERN UNITED STATES...FAVORABLY DOWNSTREAM FROM AN UPPER LEVEL
RIDGE EMANATING FROM MEXICO. RIBBONS OF DRY AND MOIST AIR LAY UPSTREAM
OF THE FLORIDA KEYS...APPARENT ON AVAILABLE MIMIC TPW LOOPS OF THE
WESTERN NORTH ATLANTIC. THIS MORNING'S SOUNDING DESCRIBED AN EAST-
NORTHEASTERLY AND MOIST PROFILE THROUGH 700 MB...UNDERNEATH
WARMING...DRYING...AND LIGHTER WINDS. SIMILAR TO YESTERDAY...A SLOW
START TO DAYTIME HEATING. OPAQUE HIGHER CLOUDS CONTAINED ISLAND
TEMPERATURES IN THE LOWER 80S THROUGH MUCH OF THE MORNING. RECENT
VISIBLE SATELLITE SCANS PLACE THE ARC OF CIRRUS WELL SOUTH OF THE
ISLAND CHAIN...AND TEMPERATURES HAVE RESPONDED...REACHING WELL INTO
THE UPPER 80S.

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...THE ANTICYCLONE TO OUR
NORTH WILL DRIFT EAST AND MAINTAIN ITS INTENSITY. EXPECT FRESH
NORTHEAST BREEZES TO PEAK AND LULL FOR THE NEXT FEW DAYS. RAIN
CHANCES WILL BE SLIGHT DUE TO SUBSIDENCE ABOVE THE BOUNDARY LAYER.
OVERNIGHT LOWS WILL BE A LITTLE ABOVE NORMAL...LOWER 80S...WHILE
DAYTIME HIGHS WILL BE NEAR NORMAL...UPPER 80S. LAND BREEZES MAY
RESULT IN CONFLUENT FLOW DURING THE OVERNIGHT HOURS WHILE DAYTIME
HEATING MAY RESULT IN DIFFLUENT FLOW...ASIDE FROM LEESIDE STREAMERS.
LONG STORY SHORT...PRECIPITATION WILL BE FAVORED NEAR DAWN ACROSS THE
ATLANTIC COASTAL WATERS...AND IN THE LEE OF ISLANDS DURING THE
AFTERNOONS.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...A DEEP AND SHARP UPPER LEVEL
TROUGH WILL DIG INTO THE CENTRAL UNITED STATES SUNDAY AND
MONDAY...NUDGING THE LOW LEVEL ANTICYCLONE EAST INTO THE NORTH
ATLANTIC. THIS MUCH IS AGREED UPON. THE DEGREE AND MAGNITUDE OF
VEERING IN THE WIND PROFILE IS UNCERTAIN. FOR NOW...WE HAVE VEERED
THE TEXT PRODUCTS TO THE SOUTHEAST...WHEN IN FACT THEY MAY BOX ALL
THE WAY AROUND THE ROSE...WEDNESDAY THROUGH THURSDAY. SOUTHEASTERLIES
WERE CHOSEN BASED ON A BLEND OF ENSEMBLES AND DETERMINISTIC
SOLUTIONS.

&&

.MARINE...A HIGH PRESSURE SYSTEM CENTERED OVER THE WESTERN NORTH
ATLANTIC WILL SUPPORT FRESH NORTHEAST TO EAST BREEZES ACROSS FLORIDA
KEYS COASTAL WATERS. BREEZES MAY SLACKEN EARLY NEXT WEEK AS THE HIGH
PRESSES EAST INTO THE NORTH ATLANTIC.

&&

.AVIATION...ISOLATED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO
FAVOR THE ATLANTIC WATERS THROUGH LATE THIS EVENING. THE OVERALL
PROBABILITY OF SUB-VFR CONDITIONS AT EITHER KEY WEST OR MARATHON
THROUGH THE ENTIRE FORECAST IS LOW ENOUGH TO KEEP THAT MENTION OUT OF
THE TAFS AT THIS TIME. EXPECT NORTHEAST WINDS BETWEEN 10 TO 15 KNOTS
AT BOTH LOCATIONS.

&&

.CLIMATE...ON THIS DATE IN KEYS WEATHER HISTORY...IN 1990...3.14
INCHES OF RAIN WAS RECORDED IN KEY WEST. THIS SET THE DAILY RAINFALL
RECORD FOR OCTOBER NINTH IN KEY WEST. RAINFALL RECORDS FOR KEY WEST
DATE BACK TO 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  82  88  82  88 / 20 20 20 20
MARATHON  82  89  82  89 / 20 20 20 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...COASTAL FLOOD STATEMENT FROM 8 PM TONIGHT TO 4 AM EDT FRIDAY
FOR FLZ078-077-076.
GM...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT FRIDAY
FOR GMZ052>055-072>075.

&&

PUBLIC/MARINE.........CLR
AVIATION/NOWCASTS.....11
DATA COLLECTION.......FLING

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Oct 9, 6:00 AM EDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT THU OCT 9 2014

FLZ076>078-GMZ031>035-042>044-052>055-072>075-101000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
600 AM EDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING STRIKES.

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR SOME ZONES IN THE STRAITS
OF FLORIDA TONIGHT...AS NORTHEAST TO EAST BREEZES OCCASIONALLY
FRESHEN TO NEAR 20 KNOTS...WITH SEAS IN THE GULF STREAM BUILDING TO
NEAR SEVEN FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING.

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR SOME ZONES IN THE STRAITS
OF FLORIDA FRIDAY THROUGH SATURDAY...AS NORTHEAST TO EAST BREEZES
OCCASIONALLY FRESHEN TO NEAR 20 KNOTS...AND SEAS IN THE GULF STREAM
BUILD TO NEAR SEVEN FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KASPER

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 4:30 PM EDTSmall Craft AdvisoryKEY36 hr

Nearby

Coastal Flood Statements in Florida, 2014Every coastal flood statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.